Minimizing submodular functions over families of sets

Abstract

We consider the problem of characterizing the minimum of a submodular function when the minimization is restricted to a family of subsets. We show that, for many interesting cases, there exist two elementsa andb of the groundset such that the problem is equivalent to the problem of minimizing the submodular function over the sets containinga but notb. This leads to a polynomial-time algorithm for minimizing a submodular function over these families of sets. Our results apply, for example, to the families of odd cardinality subsets or even cardinality subsets separating two given vertices, or to the complement of a lattice family of subsets. We also derive that the second smallest value of a submodular function over a lattice family can be computed in polynomial-time. These results generalize and unify several known results.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    F. Barahona andM. Conforti: A construction for binary matroids,Discrete Mathematics,66 (1987), 213–218.

    Google Scholar 

  2. [2]

    S. Fujishige:Submodular functions and optimization, Annals of Discrete Mathematics 47, North-Holland, Amsterdam, 1991.

    Google Scholar 

  3. [3]

    H. N. Gabow, M. X. Goemans andD. P. Williamson: An efficient approximation algorithm for the survivable network design problem,Proc. of the Third MPS Integer Programming and Combinatorial Optimization Conference, Erice, Italy, 57–74, 1993.

  4. [4]

    M. X. Goemans andD. P. Williamson: A general approximation technique for constrained forest problems,SIAM Journal on Computing,24 (1995), 296–317. A preliminary version has appeared in theProc. of the Third Annual ACM-SIAM Symposium on Discrete Algorithms, Orlando, Florida, 307–316, 1992.

    Google Scholar 

  5. [5]

    R. E. Gomory andT. C. Hu: Multi-terminal network flows,Journal of the Society for Industrial and Applied Mathematics,9 (1961), 551–570.

    Google Scholar 

  6. [6]

    M. Grötschel, L. Lovász andA. Schrijver: The ellipsoid method and its consequences in combinatorial optimization.Combinatorica,1 (1981), 169–197.

    Google Scholar 

  7. [7]

    M. Grötschel, L. Lovász andA. Schrijver: Corrigendum to our paper The ellipsoid method and its consequences in combinatorial optimization,Combinatorica,4 (1984), 291–295.

    Google Scholar 

  8. [8]

    M. Grötschel, L. Lovász andA. Schrijver:Geometric Algorithms and Combinatorial Optimization, Springer-Verlag, Berlin, 1988.

    Google Scholar 

  9. [9]

    L. Lovász: Submodular functions and convexity, in: A. Bachem, M. Grötschel and B. Korte (eds.),Mathematical Programming: The State of the Art, Bonn, 1982, Springer, Berlin, 235–257, 1983.

    Google Scholar 

  10. [10]

    L. Lovász:Combinatorial problems and exercises, Akadémiai Kiadó, 1993.

  11. [11]

    H. Nagamochi, K. Nishimura andT. Ibaraki: Computing all small cuts in undirected networks,Proceedings of the 5th ISAAC, Beijing, P. R. China, 1994, Lecture Notes in Computer Science,834, D.-Z. Du and X.-S. Zhang, eds., Springer-Verlag, 190–198, 1994.

  12. [12]

    M. W. Padberg andM. R. Rao: Odd minimum cut-sets andb-matchings,Mathematics of Operations Research,7 (1982), 67–80.

    Google Scholar 

  13. [13]

    D. Williamson, M. X. Goemans, M. Mihail andV. Vazirani: An approximation algorithm for general graph connectivity problems,Combinatorica,15 (1995), 435–454.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

Research partially supported by NSF contract 9302476-CCR, Air Force contract F49620-92-J-0125 and DARPA contract N00014-92-J-1799.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Goemans, M.X., Ramakrishnan, V.S. Minimizing submodular functions over families of sets. Combinatorica 15, 499–513 (1995). https://doi.org/10.1007/BF01192523

Download citation

Mathematics Subject Classification (1991)

  • 90 C 27
  • 05 C 40
  • 90 C 35